Can You Overdose on Meth?

Can You Overdose on Meth? | Recovery By The Sea

Methamphetamine (meth) is a stimulant drug that is most commonly found as a white powder or in crystalline form (crystal meth). Meth is rarely found legally, but it is sometimes prescribed to treat particularly stubborn ADHD or obesity.

Can you overdose on meth? Yes, most definitely, and in some regions of the U.S., overdoses are prevalent. Like other potent drugs, such as heroin or cocaine, meth is very dangerous, especially when used in excessive amounts. Occasionally, this can result in complications that may be life-threatening. And although there are many health risks associated with meth use such as memory loss and aggressive behavior, an overdose is perhaps the most severe consequence of its use.

What Causes an Overdose?

An overdose occurs when a person uses a substance and experiences negative effects as the drug interacts adversely with the body. These effects are usually the result of a person being exposed to a higher dose than his or her body can process. If left untreated, many overdoses can be fatal.

Most meth-related overdose fatalities occur when the body develops hyperthermia, a condition that can eventually lead to multiple organ failure. A meth overdose can also cause a sharp spike in blood pressure that leads to liver failure and hemorrhaging. In rare cases, lead poisoning can occur related to the presence of adulterants used in the manufacturing process.

Signs of a Meth Overdose

Whenever a person uses excessive amounts of meth, he or she will face the possibility of experiencing an overdose. Because meth is most commonly found as an illegal, unregulated substance, potential users are often unaware of the drug’s purity or the presence of certain toxic ingredients used to produce it.

If someone you love suffers from meth abuse, being able to recognize the signs of an overdose could help to save their life. Common signs and symptoms of a meth overdose include the following:

  • Chest pain
  • Heart arrhythmia
  • High or low blood pressure
  • Difficult or labored breathing
  • Agitation and irritability
  • Anxiety and panic attacks
  • Psychosis
  • Hallucinations
  • Delusions
  • Seizures
  • Accelerated or slowed heartbeat
  • Hyperthermia (high body temperature)

If a person suffers from a meth overdose, the likelihood that they will recover depends on the amount consumed and how quickly they receive treatment. It is certainly possible to survive a meth overdose, but the person overdosing must receive emergency medical attention promptly. And, because a meth overdose is a clear indication of a substance use disorder, professional treatment should closely follow once the person is physically stable.

Can You Overdose on Meth? | Recovery By The Sea

What You Can Do

As noted, if you suspect that someone is overdosing on meth, it is critical that they receive medical help as soon as possible. Call 911 or visit the nearest emergency department immediately if signs of an overdose are evident. If you are waiting for an ambulance, you must take measures to keep the person as safe as possible until help arrives. 

If someone is having a seizure, gently hold the person’s head to prevent injury and turn it to one side to prevent them from choking if they vomit. Do not, however, try to secure their arms or legs.

If you call 911, have the following information ready, if known:

  • The person’s age and approximate weight
  • The amount of the drug that was ingested
  • The method by which the drug was administered (e.g., snorting, injecting)
  • How long ago the person last used the drug

When emergency personnel arrives, they should be able to provide vital medical attention. First responders as EMTs will likely administer activated charcoal orally to begin the detoxification process, and also conduct a poison and drug screening. The patient can be administered intravenous fluids to mitigate side effects such as dehydration and high blood pressure.

Other medications may also be used to treat certain complications related to the overdose, such as problems with kidney function or cardiac issues. A person overdosing of meth has the best chances of recovery if the condition is addressed with swift and appropriate medical intervention.

Treatment for Meth Addiction

Meth addiction is a potentially devastating condition that significantly affects the health and emotional well-being of those who suffer and also tends to impact the lives of those around them profoundly. The best to prevent a life-threatening overdose from occurring is to seek help as soon as possible.

Fortunately, meth addiction is very treatable. Through the use of an evidence-based approach to substance abuse, former meth users can get the help they need to achieve abstinence and restore mental and physical wellness to their lives. 

Recovery By The Sea offers professional addiction treatment, including behavioral therapy, counseling, and other services shown to be vital to the recovery process.

If you or someone you know has developed an addiction to meth, please contact us as soon as possible to discuss treatment options. We are dedicated to helping people recover from addiction and reclaim the joyful and fulfilling lives they deserve!

⟹ READ THIS NEXT: Can You Overdose on Acid?

Contact us for help today

Ready to start? We’re here for you.

877-207-5033

Send us a message

We Accept Most Insurance Plans!